SFGH 1.13 AM pearls: CCB overdose

  • Calcium channel blockers cause severe toxicity at 5-10 times the normal dose, and extended-release preparations have a very unpredictable duration of release. Toxicity signs/symptoms include:
    • Bradycardia (usually just with verapamil and diltiazem)
    • Hypotension
    • Signs of heart failure in some cases from negative inotropy
    • PR-prolongation and bradydysrhthymias on EKG
  • As always, focus on the ABCs, but then call your friendly tox service for assistance!
  • Molecular medicine pearl of the day – insulin release is mediated by calcium, so CCBs can cause hyperglycemia in some cases, even in non-diabetic patients
    • Related to this, high dose insulin can be used to increase inotropy! (allows for insulin-mediated glucose uptake by the myocytes for contraction)
      • Glucose can be given if needed, but some patients will not need this if they are hypoglycemic from the CCB overdose
    • Other mainstays of therapy include IV fluids and pressors as needed for hypotension and IV calcium salts
      • There is not great evidence for calcium, but tox still recommends this, with a goal serum calcium of 12-15 (!)
      • One extra pathophys pearl unique to this case – since the patient has HOCM, she needs good afterload (like PEEP for the aortic valve πŸ™‚ and phenylephrine was used as the first line pressor for this reason.

Evernote: https://www.evernote.com/shard/s300/sh/263856c4-b1f2-420c-add2-2091da2a0df6/d040a7fa0b828ad44dc40d8f1f7ed889

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s